Flood, Wayne
- When
- July 5, 2:27 AM CST to 10:23 AM CST
- Where
- Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.844, -93.113
The wet pattern continued over Iowa with another round of significant rainfall taking place on the 4th into the 5th. Rivers that had fallen below food stage returned to a minor flood state due to rainfall on already saturated soils.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The wet pattern continued over Iowa with another round of significant rainfall taking place on the 4th into the 5th. Rivers that had fallen below food stage returned to a minor flood state due to rainfall on already saturated soils. Most of the flooding was over the central and southeast parts of the state and was relatively minor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 10:45 PM CST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CDT SUN JUL 4 2010 .UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... SURFACE COOL FRONT CURRENTLY STRETCHING FROM NEAR MSP TO NORTHEAST NEBRASKA WILL SLOWLY MOVE THROUGH CENTRAL IOWA BY MONDAY MORNING. A VERY MOIST AIRMASS RESIDES ALONG AND AHEAD OF THE BOUNDARY WITH SURFACE DEWPOINTS IN THE LOWER 70S...A DEEP AND WARM VERTICAL PROFILE...AND PRECIPITABLE WATER VALUES 2 TO 2.5 INCHES. A VERY TROPICAL FEEL TO THE AIR INDEED. ONE MID LEVEL SHORTWAVE WILL EXIT INTO WISCONSIN LATE THIS AFTERNOON...BUT ANOTHER ONE OVER CENTRAL KS WILL MOVE NORTHEAST...PARALLEL TO THE SFC BOUNDARY TONIGHT. THIS WILL BE THE MAIN FEATURE TO ENHANCE RAINFALL THIS EVENING OVER MAINLY THE SOUTHEAST HALF OF CENTRAL IOWA. RAINFALL THUS FAR HAS BEEN VOID OF THUNDER...BUT WITH THE STRENGTH OF APPROACHING SHORTWAVE AND WITH APPROACH OF DIURNAL MAX HEATING TIME...MAY HAVE A LITTLE MORE THUNDER TO DEAL WITH EARLY THIS EVENING ACROSS THE SOUTH. LITTLE TO NO CHANCE OF SEVERE WEATHER THOUGH GIVEN THE DEEP AND MOIST PROFILES. RAINFALL RATES HAVE BEEN AS HIGH AS TWO THIRDS OF AN INCH PER HOUR...WITH OVERALL TOTALS SO FAR TODAY AS HIGH AS 2 INCHES OVER SW AND W CENTRAL IOWA. EXPECT THIS TYPE OF RAINFALL TO SPREAD EASTWARD TONIGHT...WITH OVERNIGHT RAINFALL IN THE ONE TO TWO INCH RANGE...WITH LOCALLY HIGHER AMOUNTS...OVER THE SOUTHEAST HALF OF THE AREA. WILL CONTINUE THE FLASH FLOOD WATCH AS IS. DRIER AIR WORKING IN FROM THE NORTHWEST AND THE DEPARTURE OF MID LEVEL FORCING WILL DIMINISH RAIN CHANCES OVERNIGHT NW TO SE. .LONG TERM /MONDAY THROUGH SUNDAY/... FORECAST CONCERN WAS MAINLY FOCUSED ON MONDAY AND TUESDAY WITH BOUNDARY STALLING ACROSS THE SOUTHEAST CWA AND WITH A SECOND SHORTWAVE CUTTING ACROSS THE PLAINS MONDAY NIGHT INTO TUESDAY. MODELS IN FAIR AGREEMENT THROUGH TUESDAY WITH NAM/GFS PEGGING THE CWA WITH AN OVERNIGHT EVENT TOMORROW NIGHT. 12Z ECMWF HAS COME INTO BETTER AGREEMENT WITH THE GFS LATER IN THE WEEK...BUT THERE ARE STILL SOME BIG DISCREPANCIES WITH THE FRONT LINGERING INTO WEDNESDAY. LEANED TOWARD THE GFS TOWARDS THE END OF THE FORECAST PERIOD AS ITS SOLUTION SEEMED MORE REASONABLE WITH THE STRENGTH OF THE SURFACE HIGH BUILDING INTO THE REGION BY THURSDAY. MONDAY INTO TUESDAY...HAVE CUT BACK ON POPS ACROSS THE NORTHWEST DURING THE MORNING HOURS TOMORROW WITH THE BEST ISENTROPIC LIFT AND UVM CONCENTRATED OVER THE SOUTHEAST. FRONT BOUNDARY SHIFTS BACK NORTHWARD WITH NEXT SHORTWAVE AND DEVELOPING SURFACE LOW MONDAY AFTERNOON AND EXPANDED POPS FURTHER NORTH PAST 18Z MONDAY. BOTH GFS AND NAM HAVE FAIRLY STRONG SHORTWAVE EJECTING OUT OF THE CENTRAL TO SOUTHERN ROCKIES BY MONDAY NIGHT. GFS SEEMS TOO STRONG WITH THIS SYSTEM AS IT COMBINES TWO VORT MAXES OVERNIGHT INTO TUESDAY MORNING. NAM AND NOW THE LATEST ECMWF HAVE THIS SCENARIO AS WELL. AS A RESULT...INCREASED POPS FROM THE SOUTHWEST TO NORTHEAST FROM 00Z-12Z TUESDAY. MUCAPE AROUND 500 J/KG OR LESS...BUT 0-3 KM SHEAR IS STRONG WHICH RANGES FROM 30-40KTS AND DEEP SHEAR IS 45-50KTS. SO WIND THREAT SEEMS POSSIBLE TOMORROW NIGHT BUT WITH BUFR SOUNDINGS DEEPLY SATURATED FOLLOWING THE MOIST ADIABATIC THINKING MORE OF A HEAVY RAIN THREAT THAN SEVERE. HAVE LINGERING POPS THROUGH TUESDAY WITH WEAK CAA PUSHING IN BEHIND SHORTWAVE. WEDNESDAY THROUGH SUNDAY...LOW CONFIDENCE WITH ANY POPS DURING THIS PERIOD AS MODELS REMAIN IN DISAGREEMENT. KEPT WITH MENTION OF CHANCE POPS DURING THE DAY WEDNESDAY WITH ECMWF/NAM SHOWING A WEAK SHORTWAVE CUTTING ACROSS MISSOURI VALLEY. THIS QUICKLY EXITS THE REGION BY WEDNESDAY NIGHT AND GENERALLY HAVE DRY WEATHER THROUGH NEXT WEEKEND. HOWEVER...12Z GFS IS INDICATING A FAIRLY POTENT SHORTWAVE MOVING THROUGH THE REGION SATURDAY NIGHT INTO SUNDAY. WITH THIS EVENT BEING ON DAY 7 AND FIRST MENTION BY GFS...KEPT WITH DRY POPS ATTM LATE IN THE FORECAST. && .AVIATION... 05/06Z...THE FRONT IS STALLED OVER SE IA. THE AIRMASS IS QUITE TROPICAL AND THE ISOLD TSRA OVER THE SE ARE PRODUCING LITTLE LIGHTNING AND VERY RAINFALL...ON THE ORDER OF 1.5 INCHES PER HOUR. THERE SHOULD BE A BREAK IN THE HEAVY RAIN UNTIL THE NEXT DISTURBANCE RIDES INTO CENTRAL IA FROM THE SW LATER TONIGHT/TODAY. FOG IS ALSO LIKELY OVER THE NW AND ELSEWHERE WITH RAINFALL. WIDESPREAD MVFR CONDITIONS ARE EXPECTED WITH IFR CONDITIONS IN FOG OR RAINFALL. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR ADAIR-ADAMS- APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CLARKE- DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK- POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...MOYER LONG TERM...PODRAZIK AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT SUN JUL 4 2010 IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-052100- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 358 PM CDT SUN JUL 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIVER FLOOD WARNINGS AND A FLASH FLOOD WATCH REMAIN IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE THROUGH MIDNIGHT AND MAY LEAD TO AREAS OF FLASH FLOODING. IN ADDITION...THIS RAINFALL IS LIKELY TO PROLONG THE ONGOING RIVER FLOODING WITHIN THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY MORNING. ANOTHER ROUND OF THUNDERSTORMS ARE FORECAST ACROSS THE AREA MONDAY NIGHT INTO TUESDAY. LOCALLY HEAVY RAIN IS POSSIBLE WITH BOTH EVENTS AND MAY LEAD TO FLASH FLOODING AND EXACERBATE THE RIVER FLOODING. CHANCES OF THUNDERSTORMS EXIST ON WEDNESDAY. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY HOWEVER RAINFALL REPORTS OVER THE WEEKEND WOULD BE APPRECIATED. IAZ004>007-015>017-023>025-033>035-044-045-052100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 358 PM CDT SUN JUL 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE. HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MONDAY NIGHT INTO TUESDAY. LOCALLY HEAVY RAIN IS POSSIBLE AND MAY LEAD TO FLASH FLOODING AND EXACERBATE THE RIVER FLOODING. CHANCES OF THUNDERSTORMS EXIST ON WEDNESDAY. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY HOWEVER RAINFALL REPORTS OVER THE WEEKEND WOULD BE APPRECIATED. KLP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 937 PM CDT SUN JUL 4 2010 IAZ086-096-097-050330- APPANOOSE-DAVIS-WAPELLO- 937 PM CDT SUN JUL 4 2010 ...THUNDERSTORMS PRODUCING GUSTY WINDS... AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF OTTUMWA TO 40 MILES SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 30 MPH. WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... UNIONVILLE... UDELL... EXLINE... MOULTON... OTTUMWA... OTTUMWA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1026 PM CDT SUN JUL 4 2010 IAZ086-097-050430- DAVIS-WAPELLO- 1026 PM CDT SUN JUL 4 2010 ...GUSTY WINDS AND HEAVY RAIN APPROACHING THE AREA... AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL WAPELLO COUNTY TO SOUTHEASTERN APPANOOSE COUNTY...MOVING NORTHEAST AT 35 MPH. WINDS GUSTING TO 40 TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... DRAKESVILLE BY 1035 PM CDT... AGENCY BY 1040 PM CDT... FLORIS AND BLOOMFIELD BY 1050 PM CDT... ELDON BY 1105 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
200 AM CDT MON JUL 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD 4 NE BLAKESBURG 41.00N 92.57W
07/04/2010 WAPELLO IA LAW ENFORCEMENT
MORE THAN A FOOT OF WATER RUNNING OVER 215TH AVENUE
BETWEEN HIGHWAY 34 AND BLUEGRASS ROAD.
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 AM CDT MON JUL 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD 4 SE RATHBUN LAKE 40.81N 92.90W
07/04/2010 APPANOOSE IA LAW ENFORCEMENT
WATER WAS REPORTED OVER THE ROAD ON J5T BETWEEN RATHBUN
LAKE AND WALNUT CITY.
&&
BEERENDSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 303 AM CDT MON JUL 5 2010 IAZ004-005-015-023-024-033-034-044-045-051015- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD- CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON... CARROLL 303 AM CDT MON JUL 5 2010 AREAS OF FOG WITH PATCHY DENSE FOG WILL PERSIST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS. VISIBILITIES WILL MAINLY RANGE FROM 1 TO 3 MILES ACROSS THE AREA...BUT QUICKLY DROP TO LESS THAN ONE MILE AT TIMES WITH PATCHY DENSE FOG. IAZ006-007-016-017-025-035-046-057-058-070-051015- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-WEBSTER-GREENE-AUDUBON- GUTHRIE-CASS- INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER... MASON CITY...CLARION...FORT DODGE...JEFFERSON...AUDUBON... GUTHRIE CENTER...ATLANTIC 303 AM CDT MON JUL 5 2010 PATCHY FOG IS EXPECTED DEVELOP ACROSS THE AREA THROUGH THE EARLY MORNING HOURS. VISIBILITIES ARE EXPECTED TO RANGE FROM 3 TO 5 MILES...WITH REDUCTIONS IN VISIBILITY TO ONE MILE AT TIMES. MJB
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238669, 238667, 238670, 238671, 238668.